0

Puppy sleep  alx87017 wrote 2 months ago

I am brand new to INR tracker, fairly new to managing warfarin, and very new to discussion boards. I had my first PE in June of 2016. I was told that it was probably due to birth control and was started on xarelto. One month later I was in the ICU with a GI bleed and it was a wait and see game. Things were under control in about a week, and 5 months later I was told I could stop the xarelto. January of 2017, I had a DVT in my right arm. I was told that I would be on a blood thinner again and was started back on xarelto. In March, I had another GI bleed. At that point it was decided that I should stop taking the blood thinner since the DVT had gotten significantly smaller. August of 2017, I was diagnosed with my 2nd PE and started on Eliquis since I failed on xarelto. After being on the Eliquis for a month,I had yet another GI bleed. I was then given lovenox for a month and an IVC filter was placed. At the beginning of October, I started coughing up blood. It didn't last too long since lovenox has such a short half life. Upon discharge it was decided that warfarin would be my best bet since there are reversal agents and I tend to bleed a lot. I finally got my INR to 2.5 and was taking 7.5mg of warfarin daily. The day after getting my INR checked and finding out it was 2.5, I fell while out with some friends. I thought it was better safe than sorry to get checked out. In the ER, my INR was 7.5. I was immediately given vitamin K and admitted to the hospital. The next morning, my INR was 12! They gave me some more vitamin K and FFP as I started to bleed vaginally (TMI, sorry) and throwing up bright red blood. We got things stable and my INR down to 1.1, at which point I threw another DVT in my left arm. The next morning, my right arm was swollen and red and my oxygen saturation was in the 80s. They found another PE and DVT in my right arm.
Here I am a week after this whole ordeal. I am terrified and frustrated. It seems like my INR will never be right and that I am on a merry-go-round that is going to eventually kill me. Will things ever balance out? has anyone else had problems with blood thinners?

Category: INR

Total Views: 428

Total Comments: 5

Disclaimer


All Comments (5)

Comment on this post  



0

Tiger cub  whatnext - - posted about 2 months ago

First of all please calm down. I have been monitoring my moms INR for over 15 years. In initial dosage it takes 3 to 5 days to reach maximum effect. You need to watch out your diet. Roughly speaking, while green vegetables lowers INR, red ones increase it. Hot weather has an elevating effect on INR. INR also decreases rapidly if you skip doses. It will get stabilized soon.

Reply to whatnext

0

Brachiosaurus  warrick - (1) - posted about 2 months ago

IMO thats the big draw back with the anticoagulants that are take a pill and no monitoring. I feel so sorry for you going thru the ringer like this. I hope that they are able to get your warfarin under control and in a managable range. From many studies I've read weekly testing of INR is the gold standard and alot of the issues with warfarin in the days of old are a thing of the past with good management. If you can get a meter or your clinic uses a coaguchek then testing is a finger prick and weekly is the best way to keep in range especially for someone such as yourself. I am very lucky that I have been extremely stable on warfarin and I self test and self manage my dose. I was taught dosing by my haemostasis clinic and also by a fellow warfarin user, sometimes taking a vitamin K supplement can actually help stabilise a fluctuating INR. I'm sure you are aware that there are many over the counter medications that will effect warfarin such as paracetamol, ibruprofen, many antibiotics, antidepressants, alcohol, health food supplements, even whey based protein shakes!! etc, and some things will effect one user more or less than another. Was it investigated by your doctors why you had such a massive jump in INR even after a vit K injection? Warfarin blocks the liver being able to use vit K to produce the clotting factor in your blood. There is also another drug that is a coumarin derivative called acenocoumarol (Acitrom) which has a much shorter half life (8 hours) than warfarin (40 hours), it is hardly used these days but may be more suitable perhaps.

I really hope you can find something useful in all of our comments and get to a good place with this :-) !!!!!

Reply to warrick

0

Black lambo  blexie - (41) - posted 2 months ago

Anyone who has trouble monitoring INR on coumadin should get a coauguchek xs you can buy them online for $549, test strips are $5 each, test once a week (or more if you are high or low), i have had one for 10 years, it will teach you what happens when you change your food or alcohol intake, or the doctor gives you a medicine that interacts with coumadin, or the pharmacist give you the wrong dose. it is easy to manage once you have the proper info, it is YOUR life that is on the line.

Reply to blexie

0

Kitten in can  Scott - - posted 2 months ago

Hello alx87017!
I too, have had problems regulating my Warfarin (for over 5 years)! The first year my Warfarin level dropped to below 1.7 and I had a stroke! (I have an artificial heart valve). Over the years my Warfarin level has either gone to high (mine was as high as 8) and as low as 1.5 and everywhere in between! Last spring my Dr. put me on a regimen of alternating from 7.5 mg one night and 5mg the next night and 6 months later I am still stable at between 2.5 and 3.5! Before any changes to my dosage would result in my level getting way off. Ask your Dr. and see if it's possible/feasible to try alternating your dosage. Also, I too, avoid dark leafy greens. Because I love and crave salads, I try to eat Ice Berg lettuce in my salad with onion, celery, carrots and tomatoes! Again check with your Dr. before you try anything different. Also be sure to check the Vitamin K content of ANYTHING you are wanting to eat and if there is a high content of Vitamin K avoid eating it. Anything that has some Vitamin K, only in moderation. I am 58. I had several (4) heart attacks in December of 2011 and open heart surgery in March of 2012. That November I had a mild stroke. I am doing the best I ever have since! Hang in there! I was told that I was one of those people that Wafarin does not regulate with. I am now stable for six months and counting! I pray this info helps you!
God bless you!
Scott Doty

Reply to Scott

2

Black f1  CAKCy - (45) - posted 2 months ago

Hi!

I registered on the site just to respond to your message.

The most important thing to consider when you are on blood thinners is your diet. Especially your Vitamin K intake. ESPECIALLY when your Warfarin dosage is high. For blood thinners to work correctly your Vitamin K intake has to be VERY consistent on a daily basis. And this is especially so in the days close to your blood test. (If you eat spinach a day or two prior to your blood test your INR will be very low, which will result in a high Warfarin dosage. If in the days to follow you don't eat spinach - your Vitamin K intake is much lower which means that the high Warfarin dosage will thin your blood way too much!)

When I had to go on blood thinners I found myself faced with two options. Either have the same things to eat every day or to go into a calculation struggle to manage my Vitamin K intake on a daily basis (You can do so by calculating your total Vitamin K intake through http://inrtracker.com/nutrients) . I found the latter to be too much work for me so I decided to follow a specific diet non-stop.

I hope the above helps a little.
Best of luck with whatever you do!

Reply to CAKCy

Start managing your Warfarin Register for Free